My husband's ammonia level is @ 68; 2 weeks ago was @ 60. He is currently taking Lactulose 15 ml twice a day; 2 weeks ago he was lethargic, confused and had extremely poor coordination, was diagnosed with hepatic encephalopathy. He has dramatically improved but his ammonia level continues to rise. He was advised to increase the lactulose to 30 ml twice a day for 5 days and then resume back to 15 ml twice a day. Is there any other medication for elevated ammonia? The side effects to lactulose are intolerable at times. He is experiencing depression, mood changes and personality changes. He did take the treatment of Ribavirin and Pegasys which was not effective. ( He has genotype 1A), took treatments for 4 months and then the treatments were discontinued due to his nonresponse to therapy. HIs current viral load is 7 million. He has made the decision not to go thru the treatments again, please advise on any other treatment for elevated ammonia level.
I do not know any other treatment .My husband takes lactulose 3 sometimes 4 times a day trust me the side effects are better than going into neroshock I don't remenber the exact name they called it but he couldn't remenber me or his name for about 46 hours and for a week after he would get confused and forget he was in the hospital that was 3 months ago and he still does not remenber bits and pieces of his life nothing important but little things like we had a password to our bank account and he want to know when they started that. He was the one that pick out the password 4 years ago lactulose along with a very low protein diet is the only thing that stops him from going back into it 60 is not a bad score.
my husbands amonia level was at 111 last week, our dr prescribed the lactulose as well 3 times a day to try to reduce these levels, he gets a blood test reran next week to see if the levels are going down. he sleeps a whole lot, can get confused sometimes, but his is having some really wiered personality changes, hell act like a twelve year old sometimes. we have not started tx as of yet we see the liver dr this wednesday to find out where we go from here his blood levels are all very low his platlet count was 65 and he is nearing needing another blood transfusion.
stay storng and hang in there our husbands may be going through hell right now and we have to put up with it because we love them
the only other way to help is a low protien diet and low sodium diet of less than 2000 mg
I am currently taking 200mg of rifaximin twice daily to stabilize my ammonia levels. I'm hovering around 80 right now, which is a bit high for me. I started out taking 400mg 3 times a day, which reduced my overall ammonia from the 90's to the 60's in just a couple of months. I may have to bump back up to higher and more frequent doses as I am gradually on a rising trend right now.
I have been through the Lactulose treatments, and this is far, far better. For me it has been both more effective at controlling the ammonia and there have been virtually no side effects.
I am also taking Milk Thistle supplements 3 times a day, which are supposed to help overall liver health.
I went from end-stage liver disease (auto-immune hep) to nearly normal in about 6 months. At first it was very unpleasant, being on both Lactulose and Lasix. I spent what seemed like the majority of the day in the bathroom. But I did improve and was able to resume life, so don't lose hope.
In 1980 I had a Warren shunt done (SPELLING)(Destol spleanal renol shunt) There is nothing wrong with my liver, the problem was that my portal vain shut down inside my liver creating a back-up of blood through out my body(varisise(spelling again) all through my body, My splean was twice the size of my liver, that was the reason for the shunt. This type of operation is used for the last effort for peaple who have liver cirrhoses or damaged form an accident, to keep the person alive until a liver transplant can be done. My ammonia level ranges between 70 to 80, but lately it has been up to 140 to 150. I take Lactulose 3 times aday and I'm going to bump that up if the ammonia dosn't come down. The highest it has gone is 254. When mine gets real high I have sezures(spell), the last 2 times I died and they brougt me back. I also take Gemfibrozl fortriycerides. I do get confused at times and I keep telling myself things I need to do over and over again, that way I don't for get.(have you ever left the house and think, "Did I lock the door", well thats how it feels. I consider myself lucky because they told me I would die within 5 years of that operation that was done in 1980 and here I sit with a smile on my face. If you have a love one that has high ammonia levels, read up on the side effects, ask Dr's, ask all kinda questions, Then maybe you can understand what to look for, and know that the person may have bad mood swings and do thing he has no control over, and know he dosn't mean to do the things he may be doing because it isn't him, its his ammonia level that makes him act a certain way. He may get mad and in his mind he gets mad and don't know why and that will make him more mad, It isn't something that someone has done it is just his condition. Lactulose, no read meat, lots of water and get checked atleast once a month to chart the ammonia level. I hope everyone the best and my motto is (IF YOU CAN'T GET OUT OF IT...GET INTO IT!!)
60 isn't a bad number at all. I will tell you what the doctor told me, you can never overdose on lactulose. My doctor prescribed three times a day, I found that insufficient, so I started taking four times a day.
What you want to look for is splatter. I have been told that soft stool is good enough, I find that to be untrue. For myself, I need to splatter until there's nothing left but liquid coming out of me.
The use of lactulose is not an exact science. The amount you take depends on you and your reaction to it. The doctors can tell you how much they feel you should be taking,but until they have set on your toilet, they really do not know. You however, do you know. It is your body.
My husband knows when my am only levels are spiking, he immediately runs for the lactulose, to give to me. He has noted that once I have a bowel movement my thinking start clearing up. It really is our only defense against the high ammonia levels.
I take 8 to 16 shot glasses per day. I hate the taste of it and I can't stand the texture of it, but the alternative is worse.
I, too, take lactulose (enulose) for amonia in brain. I have NASH and my brain gets foggy at times. My husband or daughter will tell me it's time to take my medicine when I get confused, which is often. Not horribly confused but I can't remember names, dates, etc.
I don't mind the taste of lactulose, it's the effects. The splatter. I no longer go a few times to the bathroom, I go all day long some times. But I'm only taking one dose a day. Sometimes only 4 times a week so I'm not tied to the house. How do you know when it's enough?
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.